Commonly Asked Questions about Addiction and Treatment
How do addictive drugs influence behavior?
Addictive drugs influence behavior by interacting with the brain's reward system. This system is responsible for driving pleasurable feelings and motivating behaviors essential to human survival, such as eating and socializing. Addictive substances can hijack this system, leading to changes in behavior and brain function.
Here's a simplified explanation of how this works:
Alteration of Neurotransmitter Activity: Addictive substances often increase the levels of certain neurotransmitters, chemicals that transmit signals between nerve cells in the brain. One key neurotransmitter affected by many drugs is dopamine, which is closely associated with feelings of pleasure and reward.
Overstimulation of the Reward System: By increasing dopamine levels, addictive drugs overstimulate the reward system, often creating a sense of euphoria. This intense pleasure can lead individuals to repeat the drug use to recapture this feeling.
Development of Tolerance and Dependence: Over time, the brain adapts to the increased dopamine levels by producing less dopamine or reducing the number of receptors that can receive signals. As a result, the drug's effects are lessened, a phenomenon known as tolerance. This can lead users to take increasingly larger doses of the drug to achieve the same dopamine high. This cycle can lead to dependence, where the brain relies on the drug to function normally.
Withdrawal and Cravings: When the drug is not taken, withdrawal symptoms can occur as the brain attempts to rebalance itself. These can include negative emotions like anxiety and depression, physical symptoms like nausea or restlessness, and intense cravings for the drug.
Compulsive Drug-seeking Behavior: As the cycle of tolerance, dependence, withdrawal, and cravings continues, individuals may engage in compulsive drug-seeking behavior, even when faced with negative health, social, or legal consequences. This is a key characteristic of addiction.
Impairment in Decision-making and Self-control: Long-term drug use can also cause changes to other areas of the brain that impair decision-making, self-control, judgment, learning, and memory, further fueling the cycle of addiction.
How to help an addict without enabling them?
Helping an individual struggling with addiction without enabling them requires a fine balance. Here are some strategies that might be helpful:
- Understand the Difference between Helping and Enabling: Helping involves actions that promote recovery and responsibility, while enabling involves actions that indirectly support or condone the addictive behavior. For example, providing money without accountability might support the purchase of substances, which would be enabling. Instead, directly paying for a necessity like rent or an utility bill could be a more supportive choice.
- Set Boundaries: Establish clear rules and expectations for behavior. These could involve no drug use at home, or consequences for missed commitments. Consistency is important when enforcing these boundaries.
- Encourage Treatment: Continually encourage your loved one to seek professional help for their addiction. You could assist by researching treatment options or helping to arrange appointments, but the decision to follow through must ultimately be theirs.
- Offer Emotional Support: Provide reassurance, empathy, and love. This kind of support fosters a sense of self-worth, which can be a motivating factor for seeking treatment.
- Avoid Covering Up for Their Addiction: Do not lie or make excuses for their behavior. This can perpetuate the cycle of denial and avoid the necessary realization of the harmful effects of their addiction.
- Practice Self-Care: Caring for someone with an addiction can be emotionally draining. Be sure to take care of your own health and wellbeing, seeking outside support if needed.
- Educate Yourself: Learning about the nature of addiction can help you respond more effectively. Consider attending support group meetings for friends and family members of people with addiction, such as Al-Anon or Nar-Anon.
- Support Recovery, Not Addiction: Be mindful of any actions that may unintentionally support the addiction rather than the person. This could involve refusing to provide money that could be used on substances, while instead offering help in forms that directly support recovery, like providing transportation to therapy sessions.
What happens when a person overdosed on fentanyl?
Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine. It is used medically to treat severe pain, but its potent nature also makes it dangerous when misused or taken in excessive amounts. When a person overdoses on fentanyl, several life-threatening symptoms and complications can occur:
- Respiratory depression: One of the most critical effects of a fentanyl overdose is severe respiratory depression, which occurs when the drug suppresses the brain's ability to control breathing. This can lead to slow, shallow, or irregular breathing, or even cause the person to stop breathing altogether, which can be fatal.
- Unconsciousness: A fentanyl overdose can cause the person to lose consciousness or become unresponsive. In this state, the individual is at a higher risk of choking or suffering from positional asphyxia if they are in an awkward position that restricts their breathing.
- Constricted pupils: An overdose may result in pinpoint pupils, also known as miosis, which is a common sign of opioid intoxication.
- Cyanosis: Due to the lack of oxygen resulting from respiratory depression, the person's skin, lips, and nails may develop a bluish tint, which is called cyanosis.
- Low blood pressure: A fentanyl overdose can lead to a significant drop in blood pressure (hypotension), which may result in dizziness, fainting, or shock.
- Slow or weak pulse: The person's heart rate may become slow or weak, further contributing to the risk of life-threatening complications.
- Muscle rigidity: In some cases, a fentanyl overdose can cause muscle stiffness or rigidity, particularly in the chest and abdominal muscles, which can make it even more difficult to breathe.
- Seizures: Although less common, a fentanyl overdose may also cause seizures in some individuals.
- Coma or death: In severe cases, a fentanyl overdose can lead to coma or death due to respiratory failure, lack of oxygen, or other complications.
If you suspect someone is experiencing a fentanyl overdose, it is crucial to call emergency medical services immediately. Administering naloxone, an opioid antagonist, can temporarily reverse the effects of the overdose, but multiple doses may be needed due to fentanyl's potency. It is essential to note that naloxone is not a substitute for professional medical care, and the person must still receive prompt medical attention to address any underlying complications and ensure proper treatment.